My husband had been seeing an endocrinologist for a thyroid problem for several years. We both liked and trusted him. The doctor eliminated Cytomel (T3) from my husbands thyroid medication and months later my husband was having significant problems with insomnia, fatigue, and memory. The doctor did some blood tests, an MRI of his pituitary gland, diagnosed Low T, and started him on Testosterone Replacement Therapy. The doctor had explained that my husbands’ Low T levels were probably caused by faulty communication between the pituitary gland and the glands that produce testosterone. We were under the impression that he would need Testosterone Replacement Therapy for the rest of his life. The discussion with his endocrinologist did not include anything about how his being 30 pounds overweight and how his being under a very unusual amount of business and financial stress would affect the testosterone levels.
When my husband was first put on Testosterone Replacement Therapy (TRT) in the form of Testosterone Cypionate, he had noticeable mood swings, but nothing alarming. The physicians assistant acknowledged that such mood swings were common. The perceived necessity of bringing up his testosterone levels was considered more important. As the injections continued every two weeks, the mood-swings became more pronounced and lasted longer. There were also more subtle personality changes lasting throughout the dose cycle. He did not notice the changes he was going through and insisted that it was me that was changing and treating him badly.
The personality traits manifested through TRT started with irritability, rudeness and impulsiveness. The polite man that I had married 15 years before was usually the one that would see an elderly person struggling to get up, and be the first person to offer assistance. After TRT for several months, he would be impatient with anyone who could not keep up. He had been of a humble disposition until starting TRT, but had soon become self-centered with a growing tendency to brag and exaggerate his own good qualities and accomplishments. He could become very angry if others did not appreciate how great he or his achievements were. At the same time, he became very critical of others. After about three years in which these changes progressed, he became more possessive, controlling, jealous and even paranoid, thinking others were out to get him. His interest in sex changed from mild to aggressive and even obsessive.
During his regularly scheduled doctor appointments, I would mention mood swings but in an understated manner. The physicians’ assistant or the doctor would reassure me that his blood tests were showing him to be in a normal range, so there must be other circumstances or marital problems involved. By the time he had been on Testosterone Cypionate for five years, his level of anger and hostility was scaring me. He had never been a violent man, but I was sensing that he was ready to explode and that if he did, anything could happen. I called the physicians assistant, told him that I could no longer consider my husband as having mood swings, and that his entire personality had changed. The physicians assistant was very concerned. The doctors’ office sent a letter to my husband that they would need to have another testosterone blood level test taken three days after a shot, then he was to skip further shots for one month, then have another testosterone blood level test and come in to see the doctor. My husband did just as he was told except I believe he waited several extra days and misrepresented the date of his first test. His first test showed that his levels were too high, the second test a month later showed his numbers as too low. The doctor was pleased that he had done as instructed and said he still needed the testosterone shots and he had proved himself as being capable of monitoring his own dose. I told the doctor that my husband was becoming very angry and was acting a lot different. The doctor told me it was not from the testosterone and that he did not do marriage counseling. Fortunately, that endocrinologist soon retired.
The one good thing that came out of the month without testosterone injections was that by the end of that month, my husbands’ wonderful, original personality had reemerged just long enough for me to know without a doubt just how badly the testosterone had been affecting him. The most perplexing part was that he still did not recognize what it was doing to him, and immediately started his doses again.
As our marriage deteriorated, I began to question the absolute necessity of TRT. It took countless hours of Internet searches to get past all the Low T promotional sites and to find the useful articles and studies on the subject. I have read about the dangers of the testosterone products, the lack of proof that TRT is of any benefit to the Low T patient, the profit taking of the pharmaceutical companies and clinics and doctors, and the psychological addictive qualities of testosterone products. Through learning everything I could about this subject, I finally went from putting up with it because it was a medical necessity to where I was comfortable on insisting to my husband and his doctors that the testosterone was unnecessary and even bad for him.
Through the following three years, my husband saw a urologist who was ok with my husband staying on TRT just as long as he kept getting the yearly PSA tests. Then he saw a general practitioner who doubled his dose to see if that would help with his fatigue. That dosage hit him so hard with anxiety that he did come to realize how powerful of a drug testosterone really is and he realized he wanted a different doctor again. Then we saw a Naturopathic who recommended he continue TRT to keep his testosterone levels in the normal range. Then another endocrinologist.
The new endocrinologist recognized that mood swings could be a real problem and suggested that my husband cut his dose in half and take the smaller dose twice as often. The same amount over time but distributed in the two doses did lessen the extreme irritability he was experiencing with each injection.
On his second appointment a month later she had his old medical records and new blood tests. I asked her several questions about the dangers associated with TRT and about the addictive qualities of testosterone. She did not think addiction applied to TRT for Low T patients, addiction usually was a problem of body builders. But my husband made my case for me by getting very angry at me for asking about addiction. The doctor read the report on the original pituitary gland MRI and saw nothing abnormal. No baseline testosterone blood level was sent from the original endocrinologists office, so she asked my husband if he would be willing to quit taking his injections for two months to allow his glands to start producing on their own again, so that a baseline could be established. He agreed. He went into a much deeper depression while not taking the injections this second time. I was fluctuating between being worried about such a deep depression and thinking that this time he was a bigger pain off the stuff than when he was on it. But after two months his old, happier personality started emerging again.
The third doctors’ appointment was after the two months waiting period for his own testosterone production to start working again, and the new testosterone blood level test results. My husband would not allow me to attend. At that appointment it was decided that he should try to lose his extra 30 pounds to increase his testosterone naturally, and a new pituitary gland MRI was ordered.
The fourth appointment with the new endocrinologist I did attend. The new MRI of the pituitary gland was completely normal as were the results of a comprehensive blood test with the exception of his testosterone level was below normal at 189na/dl. The doctor said that considering he was still 30 pounds over weight, it was a very typical number and suggested he try again to lose the weight. She did give him the choice to take a prescription for more testosterone. He decided against it.
As of this writing, my husband has been off of TRT for almost six months. His personality is almost back to what it was before TRT. He finally got his sense of humor back after five months without it. We get along just fine now as long as we do not talk about TRT or doctors.
I am hoping that others will add their own experiences with Low T and TRT so that we all can learn from each other. There seems to be a conspiracy of silence that enables the pharmaceutical companies, clinics and doctors to ignore the terrible side effects of TRT. I remember the relief I felt when I found the first forum that discussed the disruption this treatment was causing others. It helped me realize that it wasn’t just me and my husband caught up in this craziness. Then I could put the blame where it belonged. I was then able to complain about it to the doctors that have brought us this curse. The more people who complain to the doctors, the more they will be forced to listen and then start realizing that many men taking testosterone products are having serious psychological side effects. Although many of the men that are having these side effects may not be able to understand what is happening to them, some of them will be able to find their way back to a better way of living.
This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Please cite as https://tsnmco.wordpress.com